Idaho, 2015High Wind in Idaho, November 17, 2015
November 17, 2015 · NWS OTX · 16 events in 6 counties and zones
An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. and resulted in widespread power outages and is noted as the most damage seen by Avista utilities from a natural disaster in its 126-year history with an estimated 180,000 Avista utilities customers without power at peak after the windstorm.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across North Idaho....and resulted in widespread power outages and is noted as the most damage seen by Avista utilities from a natural disaster in its 126-year history with an estimated 180,000 Avista utilities customers without power at peak after the windstorm. One indirect fatality from the storm was reported in North Idaho. A state disaster declaration prepared for the four Idaho counties of Benewah, Bonner, Boundary and Kootenai included an initial damage estimate of $2.6 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 10:36 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 16, 10:36 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1036 PM PST MON NOV 16 2015
**Historic wind event on tap for Tuesday**
.SYNOPSIS...
Damaging winds are likely on Tuesday as strong low pressure system
tracks through the area. Prior to this...a mix of rain and snow
will occur tonight with accumulating snow for the Cascades,
northern valleys, and Idaho Panhandle. Then a transition to
cooler temperatures, with more rain and snow showers is
anticipated for late in the week.
&&
.DISCUSSION...
The much anticipated light snow event is finally panning
out...albeit late by a few hours. Snow accumulating on grassy
surfaces mainly north if I90 with a heavier band now showing up
from about Dayton up to Davenport. Temperatures south of I90 are
in the mid to upper 30s while temps are hovering closer to
freezing to the north. The heavier intensity snow is allowing it
to briefly accumulate as the rate overcomes the melting...this
won't last long as the warm front passes through in the next few
hours and shoots temperatures back up into the upper 30s. The
exception will be the more protected valleys of northeast WA and
the ID panhandle.
We will then shift our focus on the historic wind event for
Tuesday.
**Historic wind event on tap for Tuesday**
00Z models came in and didn't back down a bit for the winds
Tuesday. No changes to forecast necessary as we are calling for
widespread 50 to 65 mph winds. The record winter (non-convective)
gust at KGEG is 67 mph which is in line with our thinking. Whether
records are broken or not Tuesday, anticipating power outages due
to downed trees and branches on power lines. High wind warning
still in place with no changes made.
/AB
&&
.AVIATION...
00Z TAFS:
***Very strong winds expected across the area 18z Tuesday to 06z
Wednesday***
Challenging forecast with isolated IFR conditions due to snow but
that will only last a few more hours. As the warm front moves
through the region overnight, anticipate ceilings and vis will
improve although winds will become the main concern. Very strong
winds likely for all TAF locations with the peak between 21z to
04z. Nudged the gusts up a few knots for most locations as
confidence increases for this event.
/AB
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 55 33 41 30 41 / 100 30 20 10 20 50
Coeur d'Alene 32 54 31 40 30 42 / 100 70 90 10 20 50
Pullman 33 54 35 42 33 44 / 100 50 50 10 30 70
Lewiston 37 59 38 48 38 48 / 100 50 50 10 40 70
Colville 32 56 29 40 26 39 / 100 70 80 10 10 20
Sandpoint 31 50 29 38 27 38 / 100 100 100 10 20 30
Kellogg 30 45 29 36 30 38 / 100 100 100 20 30 60
Moses Lake 39 64 35 47 33 47 / 30 10 10 0 20 50
Wenatchee 34 59 35 46 36 45 / 50 30 40 10 30 50
Omak 34 60 28 41 30 42 / 70 10 10 0 10 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 7 AM PST Tuesday for Northern
Panhandle.
Wind Advisory from noon Tuesday to midnight PST Tuesday night
for Lewiston Area.
High Wind Warning from noon Tuesday to midnight PST Tuesday
night for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Northern Panhandle.
Winter Weather Advisory until 10 AM PST Tuesday for Central
Panhandle Mountains.
WA...Winter Weather Advisory until 7 AM PST Tuesday for East Slopes
Northern Cascades-Northeast Mountains-Okanogan Highlands.
Wind Advisory from noon Tuesday to midnight PST Tuesday night
for Okanogan Highlands-Okanogan Valley.
High Wind Warning from noon Tuesday to midnight PST Tuesday
night for Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Northeast Mountains-Spokane
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau-Wenatchee Area.
High Wind Warning from 7 AM Tuesday to midnight PST Tuesday
night for East Slopes Northern Cascades.
&&Hazardous weather outlook, Nov 16, 6:12 AM PST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
612 AM PST MON NOV 16 2015
IDZ002-003-026-027-WAZ031>036-041-043-044-171415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
612 AM PST MON NOV 16 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A warm front will bring a chance for light snow accumulations
mainly above 2000 feet around the Spokane area, Palouse, Upper
Columbia Basin, Okanogan Valley and Waterville Plateau tonight.
Warming temperatures Tuesday morning are expected to melt the
snow Tuesday.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday will see the highest impact weather with very strong
winds likely throughout the region. Wind gusts of 50 to 60 mph
with locally stronger gusts are possible. These winds may result
in downed trees and power lines. Travel will also be more
difficult with localized areas of blowing dust.
IDZ001-004-WAZ037-038-171415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
612 AM PST MON NOV 16 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate snow accumulations are expected Monday night before
warming temperatures Tuesday morning changes snow to rain.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday will see the highest impact weather with strong winds
likely. The highest wind gusts are expected in the mountains, and
around the Deer Park, Newport, and Athol areas where gusts in
excess of 50 mph are possible. These winds may result in downed
trees and power lines.
Another storm system on Thursday may bring moderate snow
accumulations to the mountains and valleys.
WAZ042-171415-
EAST SLOPES NORTHERN CASCADES-
612 AM PST MON NOV 16 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Another strong but cold storm system is expected tonight which
will likely bring moderate snow accumulations to the valley floors
for the upper end of the Methow Valley and possibly Stehekin.
Light valley accumulations are possible elsewhere.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Very strong winds are likely in the mountains on Tuesday...with
windy conditions expected to develop in the valleys by Tuesday
evening. This may lead to downed trees especially in the
mountains...as well as power outages.
Another storm system on Thursday may bring moderate snow
accumulations to the mountains and valleys.
High Wind, Idaho Palouse
- When
- November 17, 12:00 AM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
The mesonet station 2 miles southeast of Viola, Idaho reported a wind gust of 60 mph.
High Wind, Central Panhandle Mountains
- When
- November 17, 12:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The mesonet 7 miles northeast of Harvard, Idaho reported a wind gust of 61 mph.
High Wind, Lewis and Southern Nez Perce
- When
- November 17, 12:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
The mesonet station 3 mile south southwest of Genesee, Idaho reported a wind gust of 62 mph.
High Wind, Lewis and Southern Nez Perce
- When
- November 17, 11:00 AM PST to 1:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A trained weather spotter reported a wind gust of 60 mph 5 miles north of Mohler, Idaho.
High Wind, Coeur D'Alene Area
- When
- November 17, 12:00 PM PST to 2:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A member of broadcast media reported that Kootenai County dispatch reported 10 downed trees and five power lines in Coeur d' Alene, Idaho.
High Wind, Coeur D'Alene Area
- When
- November 17, 12:00 PM PST to 5:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A mesonet station 2 miles northwest of Huetter, Idaho reported a wind gust of 67 mph.
High Wind, Northern Panhandle
- When
- November 17, 12:00 PM PST to 11:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Mesonet
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The mesonet station at Cocolala, Idaho reported a 60 mph windgust. Additionally the windstorm resulted in an indirect fatality for an elderly man who died from hypothermia in Bonner County.
High Wind, Northern Panhandle
- When
- November 17, 1:00 PM PST to 7:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 101 kt (116 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A mesonet station 5 miles west of Colburn, Id reported a wind gust of 101mph.
High Wind, Northern Panhandle
- When
- November 17, 1:00 PM PST to 6:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A trained spotter reported numerous trees down and power out for numerous customers in Bonners Ferry, Idaho. In addition US95 was shut down earlier due to a downed tree.
High Wind, Central Panhandle Mountains
- When
- November 17, 1:00 PM PST to 11:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The Magee Peak RAWS 13 miles east southeast from Bayview, Idaho reported a wind gust of 82 mph.
High Wind, Idaho Palouse
- When
- November 17, 1:00 PM PST to 11:00 PM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
A trained spotter reported roof shingles torn off and tree limbs down 3 miles north northeast of Worley, Idaho.
High Wind, Coeur D'Alene Area
- When
- November 17, 1:00 PM PST to 11:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
The mesonet station 7 miles north northwest of Worley, Idaho reported a wind gust of 60 mph.
High Wind, Lewiston Area
- When
- November 17, 1:00 PM PST to 11:00 PM PST
- Where
- Lewiston Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The mesonet station 2 miles north northeast of Reubens, Idaho reported a wind gust of 58 mph.
High Wind, Lewis and Southern Nez Perce
- When
- November 17, 2:00 PM PST to 6:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
The Mission Creek RAWS 4 miles northwest of Winchester, Idaho reported a wind gust of 65 mph.
High Wind, Idaho Palouse
- When
- November 17, 2:00 PM PST to 7:00 PM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
A member of broadcast media reported a semi blown over on Highway 95 bnetween Plummer and Coeur d' Alene, Idaho on social media.
High Wind, Northern Panhandle
- When
- November 17, 4:00 PM PST to 6:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A 22 year old was injured following a tree falling on his car 5 miles south southwest of Spirit Lake, Idaho. It was reported via the sheriff twitter account.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, November 17, 20154 deaths · 71 kt wind · 29 events
- Flooding in Missouri, November 17 to 18, 20152 deaths · 4 injured · 3 events
- High Wind and Strong Wind in Washington, November 17, 20151 death · 1 injured · $6.0 million · 54 kt wind · 7 events
- Dust Storm and High Wind in Oregon, November 17 to 18, 20151 death · 86 kt wind · 8 events
- Tornadoes and Damaging Winds in Texas, November 17, 2015$944,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in Mississippi, November 17 to 18, 2015$397,000 · EF1 · 35 events
- Tornado and Damaging Wind in Texas, November 17, 2015$200,000 · EF1 · 2 events
- Tornado and Damaging Wind in Oklahoma, November 17, 2015$150,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Texas, November 17, 2015$300,000 · 65 kt wind · 10 events
- Winter Storm and High Wind in Montana, November 17 to 18, 2015$255,000 · 57 kt wind · 11 events
- Flash Flooding and Damaging Winds in Arkansas, November 17, 2015$170,000 · 52 kt wind · 14 events
- Strong Wind in Mississippi, November 17 to 18, 2015$116,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604301, 604302, 604303, 604286, 604287, 604289, 604295, 604288, 604290, 604293, 604296, 604297, 604300, 604291, 604292, 604299.